Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 1, 2003Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 1, 2003, 5:54 PM EDT for Windsor County, Vermont. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 5:54 PM EDT (21:54 UTC)
Expired
May 1, 2003, 7:00 PM EDT
In force
66 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Windsor County, VT

The radar

The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS51 KBTV 012154
SVRBTV
VTC027-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
554 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDSOR COUNTY IN VERMONT


* UNTIL 700 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF BARNARD...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHWEST OF BARNARD AROUND 600 PM EDT
  NEAR BRIDGEWATER...9 MILES SOUTHWEST OF POMFRET AROUND 610 PM EDT
  NEAR SOUTH WOODSTOCK AROUND 620 PM EDT
  NEAR READING...WEST WINDSOR...WINDSOR...8 MILES SOUTHWEST OF
  HARTLAND AROUND 630 PM EDT
  NEAR PERKINSVILLE AROUND 640 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WARNING MEANS SEVERE WEATHER HAS BEEN DETECTED
OR IS IMMINENT. TAKE ACTION TO PROTECT YOURSELF BY MOVING INDOORS
AWAY FROM WINDOWS.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:34 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 1, 4:34 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
434 PM EDT THU MAY 1 2003

UPDATED ZONES TO ADD SVR THUNDERSTORM WATCH FOR ESSEX COUNTY NY AND
CENTRAL AND SOUTHERN VT ZONES. ALSO...DROPPED PREVIOUS SVR
THUNDERSTORM WATCH FOR ST LAWRENCE AND FRANKLIN COUNTIES IN NORTHERN
NEW YORK.

...PREVIOUS DISCUSSION FOLLOWS...

FCST CHALLENGES INCLUDE SVR WX POT THIS EVENING FOLLOWED BY CHCS FOR
PRECIP AND TEMPS ON FRIDAY.

WATER VAPOR AND UA ANALYSIS SHOWS MID/UPPER LVL RIDGE ALONG EASTERN
SEABOARD AS TROF FROM CENTRAL PLAINS APPROACHES NE CONUS. THE
COMBINATION OF RRQ OF 140KT JET AND STRONG CONVECTIVELY INDUCED
VORTS ALONG WESTERN PERIPHERY OF RIDGE ARE ENHANCING CONVECTION
THIS AFTERNOON FROM CENTRAL NY INTO OHIO VALLEY. AT 5H MODELS
INITIALIZED WELL WITH EMBEDDED SHORT WAVE ENERGY ACRS WESTERN NY
AND UPSTREAM WAVE OVER CENTRAL MISS RIVER VALLEY. HOWEVER...BASED
ON RAOB DATA ACRS THE REGION MODELS ARE UNDER ESTIMATING 25H JET ACRS
CENTRAL GREAT LKS BY 10 TO 20 KTS. MEANWHILE...SFC ANALYSIS PLACE
COLD FRNT ACRS ST LAWRENCE VALLEY BACK INTO THE NORTHERN OHIO
VALLEY. THIS FRNT WL PUSH ACRS CWA THIS EVENING AND WL BE FOCUS FOR
RW/TSTM. TEMPS HAVE WARMED INTO THE 60S WITH SFC DWPTS IN THE
U40S/L50S. THIS AREA ACRS OUR SOUTHERN AND WESTERN ZONES WL HAVE TO
BE WATCHED FOR SVR WX POT THROUGH THIS EVENING.

TONIGHT...SVR WX POT WL BE MAIN CONCERN THIS EVENING FOLLOWED BY
GENERAL RA. SFC FRNT ACRS WESTERN NY AND ASSOCIATED LOW PRES WL
PUSH ACRS CWA THIS EVENING. GOOD LLVL MOISTURE/INSTABILITY HAS
PUSHED ALONG SFC FRNT INTO CENTRAL NY/SOUTHERN VT THIS AFTERNOON.
HOWEVER...FLOW/STREAMLINE ANALYSIS SHOWS FLOW ACRS EASTERN VT FROM
THE ATLANTIC...WHICH IS ADVECTING IN COOL/STABLE MARITIME AIR INTO
OUR CWA. MESO-ETA SHOWS GOOD LLVL WIND SHEAR AND SOME INSTABILITY
REACHING OUR EXTREME SOUTHERN ZONES LATE THIS AFTERNOON INTO THE
EARLY EVENING. CAPES APPROACH 1000 J/KG...TTS NEAR 50...AND LIS
BWTN ZERO AND -1 OVER EXTREME SOUTHERN VT. FEEL THIS COMBINED WITH
STRONG LLVL JET AND GOOD SFC/MOISTURE CONVERGENCE ALONG FRNT WL HELP
IN DEVELOPMENT OF STRONG TS ACRS OUR SOUTHERN ADIRONDACK TO SOUTHERN
VT ZONES THIS EVENING. GIVEN CRNT INSTABILITY/SHEAR PARAMETERS FEEL
SMALL HAIL/MARGINALLY WIND GUSTS WL BE PRIMARY SVR THREATS FOR ZONES.
OTHERWISE...LINE OF RW/TS WL PUSH SOUTH OF CWA LATE THIS EVENING
AS SFC FRNT STALLS ACRS MID ATLANTIC STATES. PROGGED MOISTURE
PROFILES FROM BUFKIT AND SOUNDINGS SUGGEST PLENTY OF CLOUDS
TONIGHT. TEMPS WL COOL INTO THE MID/UPPER 40S.

FRIDAY...MID/UPPER LVL TROF SLOWLY PUSHES INTO NE CONUS AS SW FLOW
WITH EMBEDDED S/WS CONTINUE IN FLOW ALOFT. THESE S/WS WL HELP
ENHANCE SFC LOW PRES ALONG THE FRNT ACRS SOUTHERN NY BY FRIDAY
MORNING. WITH PLENTY OF ATLANTIC/GULF MOISTURE OVERRIDING FRNT AND
GOOD 7H FG FEEL RAIN WL ONCE AGAIN DEVELOP ACRS MOST OF THE CWA.
WITH GOOD FG...STRONG UVM...AND GOOD UL DIVERGENCE ASSOCIATED WITH
25H JET FEEL MOST OF CWA WL RECEIVE 0.25-0.75 OF RAIN ON FRIDAY.
BUFKIT SHOWS SOME ELEVATED CAPE NEAR KRUT AROUND 18Z FRIDAY...
COMBINED WITH STRONG FORCING WOULD NOT BE SURPRISED TO SEE SOME
EMBEDDED TS. HOWEVER...WL NOT MENTION GIVEN PROGGED LLVL INSTABILITY
PARAMETERS. TEMPS WITH CLOUDS AND PRECIP AROUND WL ONLY BE IN THE
50S.

SATURDAY-SUNDAY...FRNT AND ASSOCIATED AREA OF LOW PRES TRACKS OFF
THE ATLANTIC SEABOARD AS SFC HIGH PRES BUILDS INTO OUR CWA FROM
CANADA. MOISTURE PROGGES SUGGEST CLRING LATE FRIDAY INTO SATURDAY
WITH TEMPS RETURNING TO NEAR NORMAL. SUNDAY...HIGH PRES CONTINUES
TO BUILD ACRS CWA AND SKIES WL BE MS WITH TEMPS NEAR NORMAL.

EXTENDED...MID/UPPER LVL RIDGE BREAK DOWN AS VORT MAX AND ASSOCIATED
ENERGY APPROACHES CWA FROM SW. ONCE AGAIN TIMING SHORT WAVES
EMBEDDED IN SW FLOW IS DIFFICULT. WL CONTINUE TO MENTION CHC FOR RW
LATE TUESDAY INTO WEDNESDAY. THIS WAVE IS PROGGED TO WEAKEN IN THE
CONFLUENT FLOW ALOFT ACRS THE NE CONUS BY WEDS. PROGGED 85H TEMPS
NEAR 10C SUGGEST HIGH INTO THE 60S/70S ON TUESDAY. WEAK CAA DEVELOPS
BEHIND S/W AND SFC FRNT WEDS INTO THURSDAY AND TEMPS WL COOL BACK
INTO THE U50S/60S. WITH LIMITED MOISTURE/DYNAMICS WL KEEP LATE WEDS
INTO THURSDAY DRY ATTM.

.BTV...NONE.

TABER
Hazardous weather outlook, May 1, 5:25 AM EDT, 12 hours 29 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
525 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

RAIN SHOWERS WILL BE MOVING ACROSS THE REGION FROM THE WEST...FROM
TIME TO TIME...TODAY AND INTO TONIGHT. THERE IS THE CHANCE FOR
THUNDERSTORMS AS WELL THIS AFTERNOON AND TONIGHT. SOME OF THESE
STORMS COULD BE STRONG WITH SOME HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

THE CHANCE FOR RAIN WILL TAPER OFF...FROM NORTH TO SOUTH...ACROSS
THE REGION BY FRIDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY NOT BE REQUIRED TODAY
AND TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL
WEATHER SERVICE OF ANY STRONGER THUNDERSTORMS ACROSS THE REGION INTO
TONIGHT.

MURRAY

In the hours before

Special weather statement, May 1, 1:45 PM EDT, 4 hours 9 minutes before
NYZ026-027-029-030-087-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
145 PM EDT THU MAY 1 2003

THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

       WESTERN AND NORTHERN NEW YORK
       NORTHERN AND WESTERN PENNSYLVANIA
       LAKE ONTARIO
       LAKE ERIE

EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 130 PM UNTIL
700 PM EDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

IN NORTHERN NEW YORK THE WATCH INCLUDES THE FOLLOWING COUNTIES...
ST LAWRENCE AND FRANKLIN.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, May 1, 4:36 PM EDT, 1 hour 18 minutes before
NYZ034-035-VTZ005>012-017>019-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF VERMONT AND NEW YORK.  THE WATCH IS VALID UNTIL 900
PM EDT AND IN EFFECT FOR THE FOLLOWING COUNTIES IN VERMONT...
CHITTENDEN...LAMOILLE...CALEDONIA...ADDISON...WASHINGTON...ORANGE...
RUTLAND...AND WINDSOR COUNTIES.  IN NEW YORK...THE SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR ESSEX COUNTY.  THE MAIN
SEVERE WEATHER THREAT FROM ANY STORMS IN THE WATCH WILL BE DAMAGING
WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

EVENSON
Special weather statement, May 1, 4:45 PM EDT, 1 hour 9 minutes before
NYZ026-027-029-030-087-012145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
445 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH
NUMBER 197 FOR PORTIONS OF NORTHERN NEW YORK.  THE COUNTIES AFFECTED
BY THIS WATCH WERE SAINT LAWRENCE AND FRANKLIN.  CLOUDS AND RAIN
SHOWERS HAVE LIMITED THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS
THIS AREA.  THUS THE SEVERE THUNDERSTORM WATCH FOR SAINT LAWRENCE
AND FRANKLIN COUNTIES OF NEW YORK HAS BEEN CANCELLED.

EVENSON
Local storm report, May 1, 5:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
547 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    MINERVA                   NY   WIND DAMAGE
05/01/03   ESSEX                          POWER LINES DOWN
                                          1 TREE
                                          DOWN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:47 PM EDTSevere Thunderstorm WarningBTVRutland58 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.